Alert archive / Illinois / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 112, NWS Lincoln, IL

May 23, 2000Sangamon County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 23, 2000, 1:48 AM CDT for Sangamon County, Illinois. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 23, 2000, 1:48 AM CDT (06:48 UTC)
Expired
May 23, 2000, 2:15 AM CDT
In force
27 min
Issued by
NWS Lincoln, IL
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Sangamon County, IL

What was reported inside it

TimeReportWhereRemark
May 23, 1:55 AM CDTHail 1Auburn, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 6.8 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2000-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 83 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2000-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
83 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1926 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

961 
WUUS53 KILX 230649
SVRSPI
ILC167-230715-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
148 AM CDT TUE MAY 23 2000

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SANGAMON COUNTY IN CENTRAL ILLINOIS

* UNTIL 215 AM CDT

* AT 148 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTHEAST OF LOAMI...OR ABOUT 14 MILES
  SOUTHWEST OF SPRINGFIELD...MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHATHAM
  AUBURN
  DIVERNON

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO THE NEAREST LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY
TUNED FOR LATER STATEMENTS.

LAT...LON 3981 8970 3962 8997 3918 8952 3935 8953

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:30 PM CDT, 11 hours 18 minutes earlier.

Area forecast discussion, May 22, 2:30 PM CDT, 11 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
230 PM CDT MON MAY 22 2000

IR STLT DATA SHOWS UPR TROF IS THE REASON FOR THE WEAK SHOWERS
TRACKING OVER THE CWA THROUGHOUT THE DAY. TROF AXIS AT 1830Z APPEARS
TO EXTEND FROM NE IL TO THE ST. LOUS AREA. THIS TROF HAS OUTRUN THE
SFC FRONT...THAT IS NOW ONLY REACHING THE MS RIVER. BECAUSE OF THE
SHOWERS MOVING OVER THE STATE DURING THE DAY...THE INSTABILITY IS
VERY LIMITED OVER THE AREA TODAY...WITH THE BEST INSTABILITY NOW
OVER IN.  WITH THE APROACHING WEAK SURFACE BOUNDARY...STILL MAY HAVE
SOME SCATTERED REDEVELOPMENT DURING THE EVENING.

AS FOR TUESDAY...A SECOND FRONT WITH BETTER UPR AIR SUPPORT
APPROACHS THE STATE AGAIN. LI VALUES SHOW MUCH BETTER
INSTABILITY...WITH A STRONG 300 MB JET MOVING INTO THE REGION. USING
THE ETA TIMING...EXPECT BEST CHANCES FOR TSTMS IN THE SE SECTIONS OF
CWA.

FOR THE EXTENDED PERIOD...A SIGNIFICANT SHORT WAVE AND OVERRUNING
PATTERN SETS UP FOR FRIDAY...WITH FRONTAL CONVECTION ON SATURDAY.

PRELIMINARY NUMBERS FOR COORDINATION.

SPI BB 060/085 058/082 058 11331
PIA BB 059/083 058/080 056 11331
DEC BB 060/085 058/082 058 11331
CMI BB 060/085 060/082 058 11343
MTO BB 063/086 059/083 060 11353
LWV TB 063/086 059/083 060 11353

.ILX...
IL...NONE.

GOETSCH

Nearby

Severe Thunderstorm Warnings in Illinois, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.